Contributors

20 June - Cold turkey

Finished the course of medication for the shingles. I haven't noticed any reduction of the rash but there don't appear to be any new blisters. Fingers crossed.

In the meantime Olga has been doing some research into why I have been feeling so lousy since giving up the steroids. She found that after effects of coming off dexamethazone  - such as stiff and aching joints and muscles, loss of appetite, weight gain and tiredness - are a common complaint on cancer forums. Some people have been unable to give up the drug at all.

The best way to give up dexamethasone seems to be to decrement the dose by microscopic amounts such as a quarter of a tablet every few days so that the body doesn't notice. We were told by my oncologist to reduce the dose from 2mg to 1/2mg in just a few weeks which appears to be just  too fast, so I've been suffering from "cold turkey" withdrawal symptoms.

We have just managed to get my weight down below 100 kilos. By sticking rigidly to a small helpings, no snacks, no cakes or desserts rule it seems to be going down by an average 100g a day. If I can keep this up then hopefully I'll eventually start to notice a difference.